Alert archive / Montana / Special Weather Statements in 2016
Special Weather Statement, NWS Missoula, MT
NWS Missoula, MT issued this special weather statement at Aug 29, 2016, 7:13 PM MDT. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2016, 7:13 PM MDT (01:13 UTC)
- Expired
- Aug 29, 2016, 8:00 PM MDT
- In force
- 47 min
- Issued by
- NWS Missoula, MT
The radar
The Missoula radar (KMSX), 204 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 1.2 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 88 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 3265 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
083
WWUS85 KMSO 300113
SPSMSO
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
713 PM MDT MON AUG 29 2016
MTZ002-300200-
WEST GLACIER REGION MT-
713 PM MDT MON AUG 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FLATHEAD COUNTY
UNTIL 800 PM MDT...
AT 712 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 22
MILES NORTHWEST OF WEST GLACIER...OR 38 MILES NORTH OF EVERGREEN...
MOVING NORTHEAST AT 40 MPH.
WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
POLEBRIDGE.
LAT...LON 4896 11405 4896 11403 4894 11404 4891 11401
4889 11406 4885 11399 4883 11400 4882 11395
4885 11391 4884 11388 4886 11384 4884 11381
4885 11379 4876 11374 4867 11423 4882 11436
4900 11417 4900 11407
TIME...MOT...LOC 0112Z 240DEG 36KT 4879 11420
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Aug 29, 2:34 PM MDT, 4 hours 39 minutes earlier.
Area forecast discussion, Aug 29, 2:34 PM MDT, 4 hours 39 minutes before
Area Forecast Discussion National Weather Service Missoula MT 234 PM MDT Mon Aug 29 2016 .DISCUSSION...Continue to expect warmer than normal temperatures through Thursday. The hottest day is expected to be tomorrow, where a few locations could match or exceed record highs. Southwest flow aloft with periodic upper level waves will bring a chance for showers and thunderstorms each day. For today and Tuesday, the thunderstorms will generally be high-based, or dry, which means the main threats would be lightning, new fire starts, and gusty winds. By Wednesday, thunderstorm activity will be more focused over southwest Montana, and there could be a mixture of wet and dry thunderstorms. Wildfire smoke will also be an impact for the next several days. The smoke was fairly intense in the Bitterroot and Missoula Valleys, and also towards the Butte region, and is expected to affect the public at least through Wednesday morning. Breezy westerly winds could help alleviate some of the areas by Wednesday afternoon. Although extended models have been struggling on specific details, there is still fairly high confidence that a cooler weather pattern will begin to develop on Thursday as a tough begins to move over the region. Thursday will still be a rather warm day, with storms in southwest Montana but looks to be cooler than Wednesday. The end of the week and the weekend are expected to have below average temperatures. There is still a lot of question on precipitation for the extended forecast period, but there will be increased chances during the end of the week and beginning of the weekend with better detail to come. && .AVIATION...Wildfire smoke will continue to cause reductions in visibility at both KBTM and KMSO for the next 24 hours, or until a substantial wind develops that helps scour smoke out from valleys. Until then, with high pressure the main weather feature over the Northern Rockies, only a slight diurnal breeze is possible. At KGPI, a northeasterly wind has been periodically elevated through the day, with the expectation of this continuing through this evening. Much of the same is expected for Tuesday for all terminals. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
In the hours before
Special weather statement, Aug 29, 6:15 PM MDT, 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 615 PM MDT MON AUG 29 2016 MTZ001>003-300045- KOOTENAI/CABINET REGION MT-FLATHEAD/MISSION VALLEYS MT- WEST GLACIER REGION MT- 615 PM MDT MON AUG 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FLATHEAD AND NORTHERN LAKE COUNTIES UNTIL 645 PM MDT... AT 614 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR BIG ARM TO 11 MILES EAST OF TURTLE LAKE. MOVEMENT WAS NORTHEAST AT 25 MPH. WIND GUSTS TO 35 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WOODS BAY...KINGS POINT...SWAN LAKE...BIG ARM...BIGFORK...ROCKY POINT...FINLEY POINT...SALMON PRAIRIE...PROCTOR...DAYTON...ELMO... LAKESIDE...SOMERS...ROLLINS AND NIARADA. LAT...LON 4812 11419 4784 11324 4761 11376 4783 11451 TIME...MOT...LOC 0014Z 227DEG 22KT 4782 11439 4766 11384
Special weather statement, Aug 29, 6:30 PM MDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
630 PM MDT MON AUG 29 2016
MTZ001-002-300100-
KOOTENAI/CABINET REGION MT-WEST GLACIER REGION MT-
630 PM MDT MON AUG 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FLATHEAD AND
NORTHEASTERN LINCOLN COUNTIES UNTIL 700 PM MDT...
AT 629 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 6 MILES SOUTHWEST OF EUREKA TO 20 MILES
NORTHWEST OF WHITEFISH. MOVEMENT WAS NORTHEAST AT 35 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
EUREKA...REXFORD...TRAILCREEK...TREGO...OLNEY...STRYKER...
POLEBRIDGE...FORTINE AND RADNOR.
LAT...LON 4882 11416 4850 11464 4889 11521 4900 11513
4900 11442
TIME...MOT...LOC 0029Z 215DEG 31KT 4882 11517 4853 11474Special weather statement, Aug 29, 6:40 PM MDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 640 PM MDT MON AUG 29 2016 MTZ005-006-043-300115- POTOMAC/SEELEY LAKE REGION MT-MISSOULA/BITTERROOT VALLEYS MT- BITTERROOT/SAPPHIRE MOUNTAINS MT- 640 PM MDT MON AUG 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RAVALLI... NORTHWESTERN GRANITE AND SOUTHEASTERN MISSOULA COUNTIES UNTIL 715 PM MDT... AT 639 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR FLORENCE TO 14 MILES NORTHEAST OF STEVENSVILLE. MOVEMENT WAS NORTHEAST AT 20 MPH. WINDS IN EXCESS OF 40 MPH AND BLOWING DUST WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... MISSOULA...LOLO...FLORENCE AND CLINTON. LAT...LON 4683 11408 4678 11349 4657 11373 4660 11417 TIME...MOT...LOC 0039Z 229DEG 17KT 4661 11412 4660 11381
Special weather statement, Aug 29, 6:48 PM MDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 648 PM MDT MON AUG 29 2016 MTZ001-300115- KOOTENAI/CABINET REGION MT- 648 PM MDT MON AUG 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LINCOLN COUNTY UNTIL 715 PM MDT... AT 647 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTHEAST OF EUREKA...OR 49 MILES NORTHEAST OF LIBBY...MOVING NORTH AT 35 MPH. PEA SIZE HAIL AND BRIEF HEAVY RAIN HAVE BEEN OBSERVED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... EUREKA. LAT...LON 4900 11478 4881 11493 4888 11515 4900 11510 TIME...MOT...LOC 0047Z 200DEG 30KT 4898 11496
Local storm report, Aug 29, 6:58 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
658 PM MDT MON AUG 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL EUREKA 48.88N 115.05W
08/29/2016 E0.88 INCH LINCOLN MT PUBLIC
A FEW NICKEL SIZE, BUT MOST WERE SMALLER.
ALSO VERY HEAVY RAIN.
&&
NWS MISSOULA MT
IRIS SYSTEMSpecial weather statement, Aug 29, 7:13 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
713 PM MDT MON AUG 29 2016
MTZ002-300200-
WEST GLACIER REGION MT-
713 PM MDT MON AUG 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FLATHEAD COUNTY
UNTIL 800 PM MDT...
AT 712 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 22
MILES NORTHWEST OF WEST GLACIER...OR 38 MILES NORTH OF EVERGREEN...
MOVING NORTHEAST AT 40 MPH.
WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
POLEBRIDGE.
LAT...LON 4896 11405 4896 11403 4894 11404 4891 11401
4889 11406 4885 11399 4883 11400 4882 11395
4885 11391 4884 11388 4886 11384 4884 11381
4885 11379 4876 11374 4867 11423 4882 11436
4900 11417 4900 11407
TIME...MOT...LOC 0112Z 240DEG 36KT 4879 11420The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 6:15 PM MDT | Special Weather Statement | MSO | Lake | 30 min |
| Aug 29, 6:30 PM MDT | Special Weather Statement | MSO | 30 min | |
| Aug 29, 6:40 PM MDT | Special Weather Statement | MSO | Missoula | 35 min |
| Aug 29, 6:48 PM MDT | Special Weather Statement | MSO | Lincoln | 27 min |
| Aug 29, 7:14 PM MDT | Special Weather Statement | MSO | Flathead | 46 min |
| Aug 29, 7:32 PM MDT | Special Weather Statement | MSO | Powell | 43 min |
| Aug 30, 8:48 AM MDT | Red Flag Warning | MSO | Flathead, Glacier, Granite, Lake, Lewis and Clark, Lincoln and 5 more | 10 hr |
Nearby
Special Weather Statements in Montana, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.